Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 17, 2023, 2:25 AM CDT for Franklin County, Gasconade County, Osage County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 2:25 AM CDT (07:25 UTC)
- Expired
- Jul 17, 2023, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MO, Gasconade County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:30 AM CDT | RAIN 2.4 | 5 Nw Gerald, MO | Fell in the past two hours. |
| Jul 17, 4:30 AM CDT | FLASH FLOOD | Drake, MO | Central dispatch reported that parts of Hwy 50 were covered in water earlier this morning, particularly around the junction of Hwy 50 and Hwy 19. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
948
WGUS53 KLSX 170725
FFWLSX
MOC071-073-151-171130-
/O.NEW.KLSX.FF.W.0015.230717T0725Z-230717T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
225 AM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northeastern Osage County in central Missouri...
Southwestern Franklin County in east central Missouri...
Central Gasconade County in east central Missouri...
* Until 630 AM CDT.
* At 225 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Union, Sullivan, Gerald, Rosebud, Miramiguoa Park, Drake, Swiss,
Beaufort, Mount Sterling, Leslie, Bay, Noser Mill, Lyon and
Stanton.
This includes Interstate 44 in Missouri near exit 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3844 9164 3851 9184 3865 9178 3857 9137
3849 9103 3821 9104 3834 9137
FLASH FLOOD...RADAR INDICATED
$$
Byrd2 follow-up statements
203
WGUS73 KLSX 170932
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
432 AM CDT Mon Jul 17 2023
MOC071-073-151-171130-
/O.CON.KLSX.FF.W.0015.000000T0000Z-230717T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Gasconade MO-Osage MO-
432 AM CDT Mon Jul 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS
MORNING FOR NORTHEASTERN OSAGE, SOUTHWESTERN FRANKLIN AND CENTRAL
GASCONADE COUNTIES...
At 432 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Union, Sullivan, Gerald, Rosebud, Miramiguoa Park, Drake, Swiss,
Beaufort, Mount Sterling, Leslie, Bay, Noser Mill, Lyon and
Stanton.
This includes Interstate 44 in Missouri near exit 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3844 9164 3851 9184 3865 9178 3857 9137
3849 9103 3821 9104 3834 9137
FLASH FLOOD...RADAR INDICATED
$$
Byrd331
WGUS73 KLSX 171129
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
629 AM CDT Mon Jul 17 2023
MOC071-073-151-171139-
/O.EXP.KLSX.FF.W.0015.000000T0000Z-230717T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Gasconade MO-Osage MO-
629 AM CDT Mon Jul 17 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM CDT THIS MORNING FOR
NORTHEASTERN OSAGE, SOUTHWESTERN FRANKLIN AND CENTRAL GASCONADE
COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3844 9164 3851 9184 3865 9178 3857 9137
3849 9103 3821 9104 3834 9137
$$
MaplesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:37 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 10:37 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1037 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Night) Issued at 249 PM CDT Sun Jul 16 2023 Several rounds of thunderstorms are expected through Monday morning. The first round which in on-going will be a result of a convective outflow boundary now moving into eastern MO and an upstream short wave, both are remnant from the morning MCS across NE KS and NW MO. The boundary will continue to move east the remainder of the afternoon and into the early evening interacting with a rather unstable air mass ahead of it with SBCAPE of 3000- 3500+ across eastern MO into SW IL. While deep layer shear is not particularly strong at 20-25 kts, the forcing and parameter space along with DCAPE of 1000+ J/KG would support multicell storms capable of primarily damaging winds. Another more widespread round of showers and storms is expected mid- late evening into overnight hours. The current outflow boundary is expected to become quasi-stationary south of I-70. The combo of the boundary, another migratory upstream shortwave, lift via a 30 kt southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in an elongated east-southeast moving MCS. The MCS is expected to initiate over central MO mid-late evening and then track into east-central MO and southwest IL late evening and overnight. The combo of cell training and an efficient environment for heavy rain (warm cloud depth of 4+ km and PWs > 1.5 inches) could result in some corridors of 2-3+ inches of rainfall which is supported by the HREF PPM and LPPM guidance. This could result in an isolated flash flood threat but at this time a more widespread threat is not anticipated. While the bulk of the overnight storms are expected to be southeast of the CWA on Monday morning there could be a few straggler storms across the southeast portion of the CWA at that time. An additional threat of isolated to scattered storms will occur during the afternoon and evening as the cold front moves southeastward through east-central and southeast MO and southwest IL where there will be very unstable and weakly capped conditions but only weak forcing. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1026 PM CDT Sun Jul 16 2023 Showers and thunderstorms are still expected to develop early in the period and affect COU, JEF, STL, SUS and CPS through 10Z before moving off to the southeast. The heavier showers and thunderstorms will briefly reduce ceilings and visibilities to MVFR or possible IFR conditions in heavy downpours. There will continue to be a chance of showers and thunderstorms after 10Z, but the chance will be too low to include in the TAF at this time. Winds will remains light. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 5:55 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 555 PM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172300- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 555 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely. Any additional severe weather threat is quite low, however locally heavy rain is possible from central into east-central Missouri late evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms across parts of the area Monday and Monday night. Several rounds of thunderstorms are expected Tuesday through Wednesday, some of which could be strong with locally heavy rain. There are additional chances of thunderstorms Thursday and Friday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:17 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 4 hr |
| Jul 17, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 46 min |
| Jul 17, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Cole | 29 min |
| Jul 17, 4:17 AM CDT | Flash Flood Warning | LSX | Gasconade, Osage | 3 hr |
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Jul 17, 7:37 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 14 min |
| Jul 17, 9:31 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 44 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Jul 17, 10:34 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 38 min |
| Jul 17, 4:40 PM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 17, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 18 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 21 min |
| Jul 17, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 19 min |
| Jul 17, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.